Thunderstorm Wind, Stanley
- When
- August 26, 10:31 PM MST
- Where
- Stanley County, Hayes Airstrip
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.370, -101.000
Isolated thunderstorms brought severe winds to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated thunderstorms brought severe winds to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 7:25 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 925 PM CDT Thu Aug 26 2021 .UPDATE... Issued at 918 PM CDT Thu Aug 26 2021 Severe Thunderstorm Watch has been issued for the southern part of the CWA near a stalled out frontal boundary and in association with a strengthening low level jet. Increased POPs in that area and included a mention of possible severe storms. No other changes made to the forecast at this time. && .SHORT TERM...(This Evening through Friday Night) Issued at 251 PM CDT Thu Aug 26 2021 We remain under a persistent and messy weather pattern with off and on showers and thunderstorms that remain a little difficult to time. Southwesterly flow remains at 500mb with several embedded waves. The main shortwave is over MT/WY this afternoon and will move into the western Dakotas tonight. Will continue to monitor rounds of showers and thunderstorms that are being enhanced by an area of high shear. We're still looking at the chance for more storms over our southwestern counties this evening into the overnight hours. Just how the storms evolve is in question, mainly on how far north the storms will move. The HRRR continues to be on the more aggressive/farther north solution, with the potential of storms mainly near the Missouri River around 05-06Z (mainly south of Mobridge). HREF keep much of the more significant UH values over our southern counties, but can not rule out the HRRR. Expect whatever develops to shift east-northeast overnight and exit into northeastern SD/western MN by around 12Z. This will be while the surface low over NE pushes northeast into portions of southeastern SD. While that feature moves into southwestern MN Friday evening, yet another low will be moving into southwestern SD. At this point expect mainly dry weather for Friday afternoon, before storms near from the northwest Friday night and expand across the forecast area overnight. Any storm that does develop will have the potential to produce strong winds, hail, and heavy rain. PW values remain over 1in through the period. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Aug 26 2021 A somewhat active pattern will continue across the northern CONUS through the extended time period. To start the period, an upper trof will be advecting across the Dakotas Saturday and Saturday night. The main low level boundary associated with the upper trof will stretch from ne-sw across eastern South Dakota by afternoon. Moderate instability is expected to develop along this feature with daytime heating, particularly over far eastern SD, and western Minnesota. So, expect most activity that develops over eastern SD to likely move into MN quickly in the evening. Moderate instability and strong deep layer shear suggests some severe weather is likely. Later Saturday night and Sunday should be mostly dry as sfc high wafts over the forecast area. Return southerly flow begins in earnest Monday through Tuesday, with convection chances returning to the forecast. Mid-level ridging builds across the region for midweek, but with a sfc boundary in the vicinity, pcpn chances will continue. The end of the week may bring a lesser chance of pcpn as a front settles out to the south of the forecast area. Temperatures, overall, will favor near to slightly below normal for the period, except for mid-week when the ridge aloft may allow for warmer than normal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 628 PM CDT Thu Aug 26 2021 Terminals KABR,KATY,KPIR,KMBG Scattered showers and thunderstorms will affect the northeastern part of the area this evening, with additional showers and thunderstorms expected to develop during the overnight hours and spread eastward through early Friday morning. Cigs will fall to IFR/MVFR levels with the precipitation development, then will remain at those levels into early Friday afternoon before lifting to VFR levels. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KF LONG TERM...TDK AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 1158 AM CDT Thu Aug 26 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271700- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1158 AM CDT Thu Aug 26 2021 /1058 AM MDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will be possible this afternoon, mainly over northern and northeastern South Dakota into west central Minnesota. Another round of showers and thunderstorms will be possible overnight and into Friday morning. A few strong to severe storms will be possible. Hail, strong winds, and heavy rain are all threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The unsettled pattern persists through Saturday, with several rounds of strong to severe storms possible. Additional showers and thunderstorms will be possible Sunday night through Monday, as well as Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980790, 980791, 980792.